MAUDE Adverse Event Report: ZIMMER GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16

ZIMMER GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
The event happened during the surgery when the screw fractured into the stem trail#16.The surgeon had to do an osteotomy to take the trail stem out as the screw had broken in the hole.The surgery extended an extra 1 hour 30 minutes.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Dhr review: the device manufacturing quality records indicate that the released components met all requirements to reform as intended.Trend analysis: no trend has been identified.Event description: it was reported that during the surgery the screw fractured into the stem trial#16.Screw fractured while stem was in the patient.When the surgeon wanted to change the size of the stem he realized a part of the screw was left inside the #16 trial stem.Because the screw had broken in the hole, the surgeon couldn't put another screw to take it out.So the surgery extended an extra 1h30.Instruments were used several hundred times.Harm: extended surgery time t > 30min.Hazardous situation: component broken.Review of received data: no medical data relevant to the case has been received.Device analysis: the visual examination confirms the reported event.The wagner sl trial stem d16 shows some major scratches and dents/indents on the proximal part.Further, the broken screw inside the trial stem can be seen.See also pictures attached.Functional test with the same device showed, that when the screw is not screwed in completely, thus incorrect instrument handling, there is clearance between the distal and the proximal part, which resulted in higher loads leading to screw breakage (see (b)(4)).Review of product documentation: review of the device history records identified no deviations or anomalies during manufacturing.No ncr with a potential correlation to the reported event was found.All involved devices are intended for treatment.Ordering information: the screws for proximal trial stems are size dependent.For instance, the screw for the proximal trial stem l190 (ref: 01.00109.809) must be used with the proximal trial stem of length 190 (ref: 01.00109.810) only.The product combination was approved by zimmer biomet.Conclusion: based on the returned products and the given information the complaint could be confirmed.The visual examination did confirm that the screw is broken and stuck inside the distal trial stem.The quality records of the distal trial stem show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.The quality records of the screw and of the proximal trial stem could not be reviewed as the given device identifications are insufficient.It may be possible that incorrect assembly of the instruments, which may lead to higher loads or bending stresses than accepted, caused the screw to break.In conclusion, based on the investigation, we were not able to identify a specific root cause for the reported event.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00494.

Brand Name
WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Common Device Name
WAGNER SL REVISION, TRIAL STEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8904880
Report Number0009613350-2019-00494
Device Sequence Number2267463
Product Code LXH
UDI-Device Identifier00889024277823
UDI-Public00889024277823
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number01.00109.116
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date08/19/2019
Supplement Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;